Missouri, 2008

Tornado and Flooding in Missouri, September 2 to 4, 2008

September 2 to 4, 2008 · NWS SGF · 13 events in 12 counties and zones

Following the landfall of Hurricane Gustav along the Louisiana coast, Gustav's extra-tropical circulation tracked directly into southern Missouri. The remnant moisture from Gustav created widespread rainfall amounts ranging from two to six inches across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Following the landfall of Hurricane Gustav along the Louisiana coast, Gustav's extra-tropical circulation tracked directly into southern Missouri. The remnant moisture from Gustav created widespread rainfall amounts ranging from two to six inches across the region. Pre-existing dry soil conditions and thick summertime vegetation limited flooding from becoming widespread and significant. However, some localized flooding was observed. One tornado occurred in the community of Chain of Lakes in southeast Barry County. Minor damage occurred and the tornado was rated as an EF-0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 2, 2:51 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 2, 2:51 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT TUE SEP 2 2008

.DISCUSSION...

THE FOCUS OF THE FORECAST IS ON THE THREAT FOR HEAVY
RAIN...EXCESSIVE RAINFALL AND FLOODING AS TROPICAL MOISTURE
ASSOCIATED WITH GUSTAV INTERACTS WITH A FRONT IN SOUTHWEST
MISSOURI TONIGHT THROUGH FRIDAY. A SLIGHT THREAT OF ISOLATED
BRIEF WEAK TORNADOES IS POSSIBLE WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON DUE TO STRONG LOW LEVEL WIND SHEAR FROM
GUSTAV.

SHORT TERM (TONIGHT THROUGH FRIDAY)...

AT 3 PM SURFACE COLD FRONT EXTENDS ACROSS NORTHWEST MISSOURI INTO
WESTERN OKLAHOMA. TROPICAL DEPRESSION GUSTAV IS CENTERED OVER THE
ARK LATEX MOVING TO THE NORTH NORTHWEST.

CLOUD COVER AND TROPICAL MOISTURE HAS STEADILY INCREASED ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON. RAIN
SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS SOUTHERN MISSOURI ASSOCIATED WITH THE OUTER BANDS OF THIS
TROPICAL MOISTURE ADVECTING NORTH. A MORE SIGNIFICANT BAND OF
CONVECTION EXTENDS ACROSS NORTHERN ARKANSAS. AS THIS BAND
MIGRATES NORTH...WILL NEED TO CLOSELY WATCH THUNDERSTORM
DOWNDRAFTS MIXING DOWN STRONGER EASTERLY WINDS ALOFT.

THE GFS AND ECMWF SOLUTIONS REMAIN CONSISTENT WITH BRINGING THE
SURFACE COLD FRONT INTO SOUTHWEST MISSOURI TONIGHT WITH THIS
BOUNDARY LINGERING THROUGH FRIDAY. FORECAST MODELS PROG GUSTAV TO
CONTINUE TO WEAKEN INTO A REMNANT LOW AND TRACK NORTHEAST ALONG
THIS BOUNDARY INTERACTING WITH A TROPICAL AIRMASS WITH
PRECIPITABLE WATER VALUES PROGGED NEAR 2 INCHES.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SOUTHWEST
MISSOURI BEGINNING EARLY WEDNESDAY THROUGH FRIDAY MORNING. WITH A
TROPICAL AIRMASS AND DEEP EAST TO SOUTHEAST FLOW INTERACTING WITH
THIS BOUNDARY WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL
BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF A LINE FROM JOPLIN
TO WARSAW. THE FLASH FLOOD WATCH FURTHER DETAILS THE CONCERNS FOR
FLASH FLOODING...AREAL FLOODING AND RIVER FLOODING.

THE HEAVY RAIN IS EXPECTED WEDNESDAY AND THURSDAY ASSOCIATED WITH
THE STRONGEST LIFT AS THE REMNANT LOW MOVES ACROSS THE AREA. THE
THREAT FOR HEAVY RAIN...ALONG WITH RAIN CHANCES...SHOULD
GRADUALLY TAPER FROM WEST TO EAST ACROSS THE FORECAST AREA LATE
THURSDAY AND FRIDAY MORNING. AN UPPER LEVEL TROUGH WILL MOVE
THROUGH THE NORTHERN PLAINS KICKING THE BOUNDARY AND REMNANT
MOISTURE EAST.

THERE WILL BE A SLIGHT RISK FOR ISOLATED BRIEF WEAK TORNADOES
WEDNESDAY AND THURSDAY...PARTICULARLY ACROSS SOUTHERN MISSOURI...
WHERE STRONG DEEP LAYER SHEAR WILL BE PRESENT WITH 0-2KM SHEAR
NEAR 500 M2/S2 WITH LOW LCLS. INSTABILITY WILL BE A LIMITING
FACTOR TO THE TORNADO POTENTIAL BUT THE THREAT STILL EXISTS.

ANGLE

LONG TERM (SATURDAY THROUGH TUESDAY)...

MISSOURI SHOULD BE DRYING OUT BY SATURDAY AS UPPER FLOW BECOMES
ZONAL AND SURFACE HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES
WILL LIKELY HOLD IN THE 80S FOR THE WEEKEND BUT MAY APPROACH 90 ON
SUNDAY. THE GFS OUTPUT ATTEMPTS TO SEND A WEAK SHORTWAVE TROUGH
THROUGH THE FLOW SUNDAY MORNING...BUT WILL LIKELY SEE NO MORE THAN A
SLIGHT INCREASE IN CLOUD COVER ACROSS THE NORTHERN CWA. LONG RANGE
MODELS ARE IN GOOD AGREEMENT IN PULLING A COLD FRONT INTO THE REGION
BY EARLY NEXT WEEK. THIS FRONT SHOULD HAVE PLENTY OF MOISTURE TO
WORK WITH AND WILL LIKELY SEE THUNDERSTORMS MOVING INTO THE
NORTHWESTERN CWA BY MONDAY...AND POPS INCREASING ACROSS THE REST OF
THE CWA MONDAY NIGHT.

BARJENBRUCH

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...CUMULUS CLOUDS HAVE BUILT IN THIS
MORNING BELOW THE MAIN CIRRUS DECK WITH CIGS BRIEFLY COMING DOWN
TO MVFR. HAVE SINCE SCATTERED OUT WITH CLOUD BASES REMAINING BTWN
2500 AND 3500 FEET. BELIEVE THAT SCATTERED CLOUD COVER WILL
CONTINUE FOR A FEW MORE HOURS WITH THE EXCEPTION OF TEMPORARY
BROKEN CEILINGS PRIOR TO 21Z SGF/22Z JLN. WILL SEE SOME LIGHT RAIN
SHOWERS MOVE INTO BOTH TAF SITES AFTER THIS TIME.

AFTER 00Z...CONDITIONS WILL PROGRESSIVELY WORSEN WITH RAINFALL
INTENSITY GRADUALLY INCREASING...WINDS REMAINING GUSTY OUT OF THE
EAST NORTHEAST...AND CEILINGS PROGRESSIVELY DROPPING WITH THE
INCREASING INFLUX OF GULF MOISTURE. FOR THE TIME
BEING...MAINTAINED MVFR CONDITIONS UNTIL BRINGING IN IFR AT 14Z...WITH
A FAIRLY HIGH CONFIDENCE IN IFR CONDITIONS FROM 14Z THROUGH THE
END OF THE TAF PERIOD.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT WEDNESDAY THROUGH FRIDAY MORNING
     FOR MOZ055>058-068>071-079>083-088>098-101>106.

KS...NONE.
&&
Hazardous weather outlook, Sep 2, 10:48 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CDT TUE SEP 2 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1148 AM CDT TUE SEP 2 2008

...HEAVY RAIN...EXCESSIVE RAINFALL AND FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BECOME INCREASINGLY
LIKELY THIS AFTERNOON AND ESPECIALLY TONIGHT AS MOISTURE FROM THE
WEAKENING TROPICAL SYSTEM GUSTAV INTERACTS WITH A COLD FRONT
MOVING INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAIN IS LIKELY WEDNESDAY AND THURSDAY AS REMNANT MOISTURE
FROM GUSTAV CONTINUES TO TRACK NORTHWARD...LIFTING UP AND OVER A
STATIONARY FRONTAL BOUNDARY OVER THE OZARKS. FLASH FLOODING WILL
BE POSSIBLE IN SMALL BASINS...LOW LYING AND POOR DRAINAGE
AREAS...AND SOME URBAN AREAS.

AREAL FLOODING WILL BE POSSIBLE LATE WEDNESDAY THROUGH FRIDAY DUE
TO EXCESSIVE RAINFALL ACROSS A LARGE AREA OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI.

TOTAL RAINFALL AMOUNTS OF GENERALLY 3 TO 6 INCHES WITH LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE ALONG AND SOUTHEAST OF A LINE
FROM NEAR JOPLIN TO WARSAW MISSOURI.

DEPENDENT UPON TOTAL RAINFALL RECEIVED AND THE AMOUNT THAT
CURRENT SOIL CONDITIONS WILL SOAK IN...RIVER FLOODING WILL
POTENTIALLY DEVELOP ACROSS THE WHITE...GASCONADE...BIG PINEY AND
BLACK RIVER BASINS.

WHILE THE OVERALL THREAT OF SEVERE WEATHER WILL BE LOW DUE TO
EXPECTED POOR INSTABILITY...WIND PROFILES WITH HEIGHT MAY BE
SUPPORTIVE OF ISOLATED BRIEF WEAK TORNADOES IN AREAS ALONG AND
SOUTHEAST OF THE INTERSTATE 44 CORRIDOR WEDNESDAY AFTERNOON
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
FORECASTS AND STATEMENTS CONCERNING THE POTENTIAL FOR HEAVY
RAINFALL...FLOODING...AND ISOLATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

12 flood, 1 tornado. Local standard time, as filed.

Tornado, Barry

When
September 2, 4:15 PM CST to 4:17 PM CST
Where
Barry County, 2.09 mi SE of Eagle Rock to 1.77 mi SE of Eagle Rock
Rating
EF0
Path length
0.35 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.532, -93.719

A National Weather Service storm survey revealed that an EF-0 tornado touched down on the far western end of Table Rock Lake, and tracked into the community of Chain of Lakes. The tornado damaged several trees and removed shingles off of a frame house near Lake View Road.

Flood, Morgan

When
September 3, 4:45 PM CST to September 4, 8:00 AM CST
Where
Morgan County, 2.76 mi N of Rocky Mt to 1.23 mi W of Excelsior
Cause
Heavy Rain
Reported by
Public
Coordinates
38.340, -92.700

Four to six inches of rain gradually fell over Morgan County. A few low areas flooded including a low water crossing at the intersection of Highway AA and Cornet Creek, numerous low water crossings near Versailles, and a section of Highway BB southeast of Florence.

Flood, Barry

When
September 3, 8:00 PM CST to September 4, 8:00 AM CST
Where
Barry County, 1.38 mi N of Shell Knob Turkey Ar to 2.06 mi ESE of Butterfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.600, -93.670

Four to six inches of rain gradually fell over Barry County. A few locations flooded including a section of Farm Road 1230 southwest of Shell Knob, a section of Highway Y at its intersection with Flat Creek, a section of Highway C at its intersection with Flat Creek, and a section of Highway U at its intersection with Flatt Creek.

Flood, Miller

When
September 3, 8:11 PM CST to September 4, 8:00 AM CST
Where
Miller County, 4.37 mi NW of Bagnell to 4.26 mi NW of Bagnell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.274, -92.658

Six inches of rain that fell in northwest Miller County caused Blue Spring Creek to flood a section of Highway Z.

Flood, Greene

When
September 3, 8:30 PM CST to September 4, 8:00 AM CST
Where
Greene County, 3.53 mi SW of Springfield to 0.27 mi SSE of Plano
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.160, -93.340

A couple of locations in eastern Greene County flooded from rainfall amounts ranging from three to five inches. These locations that flooded were the intersection of Farm Road 172 and Farm Road 193, and the intersection of Farm 36 and Farm Road 9.

Flood, Pulaski

When
September 3, 9:30 PM CST to September 4, 8:00 AM CST
Where
Pulaski County, 1.77 mi ESE of Helm to 2.98 mi W of Big Piney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.970, -92.120

A few locations within Pulaski County flooded from rainfall amounts that ranged from four to six inches. These locations included a section of Highway O at its intersection with Jones Creek, a section of Canyon Road at its intersection with Mill Creek, and a section of Highway O southwest of Dixon.

Flood, Wright

When
September 3, 10:14 PM CST to September 4, 8:00 AM CST
Where
Wright County, 1.18 mi SW of Jerktail to 1.01 mi SW of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.407, -92.464

Four to five inches of rain fell over Wright County. A section of Highway Z became flooded and impassable to motorists.

Flood, Maries

When
September 3, 10:23 PM CST to September 4, 8:00 AM CST
Where
Maries County, 2.14 mi SW of Hayden to 6.33 mi W of Safe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.060, -92.000

Three to six inches of rain fell over Maries County. Numerous low water crossings across the county flooded. A section of County Road 511 at its intersection with Clifty Creek had three feet of fast moving water over the road.

Flood, Phelps

When
September 3, 11:01 PM CST to September 4, 8:00 AM CST
Where
Phelps County, 3.32 mi N of Dillon to 1.64 mi WNW of Doolittle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.018, -91.714

Five to six inches of rain fell over Phelps County. Numerous low water crossings flooded throughout the county.

Flood, Camden

When
September 4, 4:00 AM CST to 8:00 AM CST
Where
Camden County, 2.73 mi NE of Stoutland to 3.29 mi NE of Stoutland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.849, -92.487

A section of Highway H flooded and became impassable to motorists at its intersection with Murphy Creek.

Flood, Laclede

When
September 4, 4:17 AM CST to 8:00 AM CST
Where
Laclede County, 2.64 mi WSW of Jacksonville to 2.38 mi NNE of Agnes
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.559, -92.476

Cobb Creek flooded a section of Highway B.

Flood, Shannon

When
September 4, 4:23 AM CST to 8:00 AM CST
Where
Shannon County, 6.56 mi NE of Low Wassie to 6.09 mi NE of Low Wassie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.043, -91.181

A section of Highway P was closed by the Department of Transportation due to flooding.

Flood, Douglas

When
September 4, 4:25 AM CST to 8:00 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.99 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

The North Fork of the White River flooded a section of Highway EE.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123439, 123442, 123443, 123445, 123446, 123448, 123455, 123449, 123454, 123461, 123457, 123459, 123460.